Thunderstorm Wind, Sheboygan
- When
- August 9, 4:05 PM CST
- Where
- Sheboygan County, 2 mi S of Waldo
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.633, -87.950
Scattered clusters of thunderstorms, some severe, moved east-southeast through south-central and southeast Wisconsin during the late afternoon and early evening hours. They eventually merged into a line of storms as they moved into Racine and Kenosha Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered clusters of thunderstorms, some severe, moved east-southeast through south-central and southeast Wisconsin during the late afternoon and early evening hours. They eventually merged into a line of storms as they moved into Racine and Kenosha Counties. Damaging straight-line winds, gusting to an estimated 50 to 56 knots (58 to 65 mph), toppled large trees and/or power lines and poles near Waldo (Sheboygan Co.), east of Spring Prairie (Walworth Co.), near Richmond (Walworth Co.), in the Burlington to Racine area (Racine Co.), around the city of Kenosha (Kenosha Co.), just northwest of Hartford (Washington Co.), from West Allis into Milwaukee (Milwaukee Co.), from the UW-Madison campus to the Capital Square in Madison (Dane Co.), in the city of Waukesha (Waukesha Co.), and in/near Orfordville (Rock Co.). One person was injured at the State Fair Park in West Allis when the powerful thunderstorm winds blew a fence onto that person's head. Two homes and several vehicles in the city of Milwaukee sustained tree damage. In Orfordville, two buildings were damaged by toppled trees. Utility companies reported that nearly 40,000 customers lost electrical power as the storms passed through, 19,000 of them in Milwaukee County alone. Very heavy rains of 1 to 2 inches accompanied the storms, resulting in urban flooding in the city of Milwaukee. Manhole covers popped in the city and there were reports of 6 inches of water covering some of the city's streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 9, 1:57 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 257 PM CDT THU AUG 9 2001 FCST FOCUS ON PSBL SVR WX THIS EVE...THEN COOL DOWN AND RELIEF FROM HOT SPELL. CAPPED ATMOSPHERE OVR SRN WI AND MID LVL INVERSION HV POSTPONED ANY CONVECTION OVR CWA THIS AFTN. BRISK SW WINDS CONT TO PUMP HOT AIR INTO SRN WI AHD OF CDFNT. TSTM DVLPMNT XPCTD WITH WSHFT LN/LEADING EDGE OF CDFNT AND POST-FRONTAL. SO WL LV MENTION OF SVR IN FCST INTO THIS EVE. CERTAINLY HAS BEEN A VERY PECULIAR SYSTEM FOR SRN WI SO FAR...WITH VERY HIGH CAPES...LI/S AND DEEP MOISTURE POOLING...BUT NO STORMS. CDFNT WILL BRING WELCOME RELIEF FROM HEAT AS WINDS SHFT TO NW AND BEGIN HAULING IN THE DRIER AND COOLER AIR. HV GONE WITH MIX OF NGM AND ETA TEMP GUID FOR FCST FRI-SAT. HIGH MOVES IN AND BRINGS WINDS ARD TO THE NE-E FRI-FRI NGT. XTNDD FCST...PREVIOUS CDFNT BRINGING PRECIP INTO CWA APPEARS TO WASH OUT NOW WITH STGST DYNAMICS REMAINING WELL N. HV GONE TO MORE OF A DRY LOOK BUT WITH MODERATE TEMPS. .MKX...NONE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 429 PM CDT THU AUG 9 2001 WIZ051-052-058>060-064>066-070>072-092215- DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 429 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WISCONSIN UNTIL 9 PM... SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG A STRONG COLD FRONT FROM SHEBOYGAN COUNTY TO DODGE COUNTY...AND INTO SOUTH CENTRAL WISCONSIN. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ALONG THE FRONT AS IT MOVES SOUTHEASTWARD...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. SEVERE WINDS TO 70 MPH...HAIL TO 2 INCHES IN DIAMETER...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH A FEW OF THE STORMS. NO SEVERE WEATHER HAS BEEN REPORTED THUS FAR. WIZ046-047-056-057-062-063-067>069-092215- COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 429 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTH CENTRAL WISCONSIN UNTIL 9 PM... SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG A STRONG COLD FRONT FROM WESTERN DODGE COUTNY TO LAFAYETTE COUNTY. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ALONG THE FRONT...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. SEVERE WINDS TO 70 MPH...HAIL TO 2 INCHES IN DIAMETER...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH A FEW OF THE STORMS. ONE STORM NEAR SOUTH WAYNE IN SOUTHWEST LAFAYETTE COUNTY...WILL MOVE EAST ALONG THE WISCONSIN ILLINOIS BORDER...AND REACH ABOUT 11 MILES WEST OF BELOIT BY 5 PM. THIS STORM IS NOT SEVERE AT THIS MOMENT. BRIEF HEAVY RAIN WILL ACCOMPANY THE STORM. SAUK...IOWA AND LAFAYETTE COUNTIES ARE NOT IN THE WATCH.
The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
10 thunderstorm wind, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266737, 5266829, 5266827, 5266830, 5266831, 5266828, 5266832, 5266738, 5266739, 5266825, 5266826.